Nevada, 2009Wildfire in Nevada, June 25, 2009
June 25, 2009 · NWS REV · 1 event in 1 county or zone
A wildfire in Washoe Valley south of Reno was believed to have been caused by a lightning strike.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire in Washoe Valley south of Reno was believed to have been caused by a lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 25, 1:55 AM PST, 11 hours 5 minutes earlier.
Area forecast discussion, Jun 25, 1:55 AM PST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
255 AM PDT THU JUN 25 2009
.SHORT TERM...
UPPER LOW VISIBLE ON WATER VAPOR IMAGERY THIS MORNING IS BEGINNING
TO MOVE ONSHORE TO CENTRAL CA THIS MORNING. A FAVORABLE AREA OF LIFT
AND DIFFLUENCE ALOFT HAS KEPT SOME ISOLATED SHOWERS AND
THUNDERSTORMS GOING OVERNIGHT STRETCHING FROM LYON COUNTY INTO THE
RENO AREA. THIS AREA OF NOCTURNAL CONVECTION IS EXPECTED TO CONTINUE
THROUGH THE REST OF THE MORNING HOURS...WITH VERY LITTLE RAINFALL
EXPECTED AT THE SURFACE.
AS THE LOW CONTINUES TO PUSH INLAND TODAY...THUNDERSTORMS WILL
DEVELOP FROM TAHOE INTO MONO COUNTY AS WE GET SOME AFTERNOON
INSTABILITY. THUNDERSTORMS WILL START OUT OVER THE HIGHER ELEVATIONS
OF THE EASTERN SIERRA AND THEN PUSH NORTHWARD THROUGH THE AFTERNOON.
PRECIPITABLE WATER VALUES ARE EXTREMELY MEAGER AND LOOK TO HAVE BEEN
OVERESTIMATED BY PREVIOUS MODEL RUNS. 00Z SOUNDING HAD A PW OF
0.32...ALONG WITH THE LATEST BLENDED TPW IMAGERY WHICH IS SHOWING
VERY DRY VALUES OVER THE GREAT BASIN...LESS THAN 0.4 FROM CENTRAL
CA TO ID/UT. INTRODUCED SOME ISOLATED DRY THUNDERSTORMS NORTH OF
INTERSTATE 80 THIS AFTERNOON...AND THEN AGAIN NORTH OF
GERLACH-SUSANVILLE THIS EVENING. ALL THUNDERSTORMS WILL START OUT
DRY IN THE AFTERNOON...WITH EXTREMELY DRY SUB-CLOUD LAYERS AND
TEMP-DEWPOINT SPREADS. STORMS ARE EXPECTED TO INCREASE IN COVERAGE
AND INTENSITY ESPECIALLY SOUTH OF INTERSTATE 80...EVENTUALLY
MOISTENING UP THE LOWER ATMOSPHERE...SO SHOWERS WERE LEFT IN THE
FORECAST ALTHOUGH FORECAST QPF VALUES WERE LOWERED FOR TODAY.
AS THE UPPER LOW PUSHES IN...UPPER LEVEL WINDS WILL INCREASE ALONG
WITH WIND SHEAR ALOFT TO 30-50KTS. SOME STORMS ARE EXPECTED TO
BECOME ORGANIZED AND POSSIBLY SEVERE...ALTHOUGH CAPE VALUES LOOK
PRETTY MEAGER. THINKING THAT WIND THREAT WILL BE HIGHER THAN THE
THREAT FOR LARGE HAIL...ESPECIALLY WITH THE DEEP INVERTED V
SUB-CLOUD TEMPERATURE-MOISTURE PROFILES THAT ARE CONDUCIVE FOR
STRONG DOWNBURST WINDS. BUT...SEVERE STORMS WILL BE PRETTY
ISOLATED..DUE TO THE MEAGER INSTABILITY.
CONVECTION WILL CONTINUE INTO THE EVENING...SPREADING NORTH AND
EASTWARD. AS THE LOW MOVES INTO NEVADA TONIGHT...A DEFORMATION ZONE
WILL SETUP OVER THE FORECAST AREA. SCATTERED SHOWERS WILL CONTINUE
OVERNIGHT...THEN TAPERING OFF FRIDAY MORNING AS THE LOW MOVES OUT OF
THE AREA. KEPT IN THE SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
FOR FRIDAY...DUE TO SREF KEEPING SOME LOW POPS AROUND. RIDGING AND
HIGH PRESSURE WILL BUILD BACK INTO THE WEST COAST FOR SATURDAY...
STARTING A WARMING AND DRYING TREND FOR THE WEEKEND. HOON
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
MINIMAL CHANGES MADE TO GOING EXTENDED FORECAST THIS CYCLE.
OPERATIONAL MODELS START FORECAST PERIOD IN DECENT AGREEMENT BUT
THEN BEGIN TO DIVERGE...ALONG WITH GEFS MEMBERS.
FLAT RIDGE IN PLACE OVER THE RGN EARLY IN THE FORECAST WITH AN UPPER
TROF PASSING WELL TO THE NORTH SUNDAY. ECMWF IS A BIT DEEPER WITH
THIS TROF BUT ALL MODELS KEEP ANY CHANCE OF PCPN WELL NORTH WITH
THIS FEATURE. INCREASED WINDS FOR LATE SUNDAY INTO EARLY MONDAY
SHOULD BE THE BIGGEST CONCERN WITH THIS FEATURE...THEN A SLIGHT DROP
IN TEMPS BY EARLY TUESDAY. BY LATE TUESDAY INTO WEDNESDAY RIDGE
BEGINS TO BUILD IN THE FOUR CORNERS REGION AND WRN EXTENT OF THIS
RIDGE BUILDS INTO OUR FORECAST AREA. ENSEMBLE MEMBERS VARY ON
EVOLUTION OF THIS RIDGE ALONG WITH A TROF WELL OFFSHORE. DIFFERENCES
ARISE IN WESTWARD EXTENT OF THE RIDGE AND HOW MUCH MSTR WILL BE
PULLED NW INTO THE FORECAST AREA TO IGNITE TSTMS. WITH DISAGREEMENT
BETWEEN ENSEMBLES IN THIS TIME FRAME HAVE OPTED TO KEEP MENTION OF
CONVECTION OUT OF THE EXTENDED FORECAST THIS CYCLE.
TEMPS REMAIN ABOVE NORMAL THROUGH THE EXTENDED PERIOD...BUT WILL
STAY JUST BELOW THE HIGH END OF THE GUIDANCE ENVELOPE. MLF
&&
.AVIATION...
WILL GENERALLY MAINTAIN VFR CONDITIONS FOR THE TAF SITES THROUGH
TONIGHT. BEST CONVECTIVE CHANCES WILL BE SOUTH OF A LINE FROM KTRK
TO KLOL THIS AFTERNOON AND THIS EVENING. GIVEN SOMEWHAT LIMITED LOW
LVL MSTR THINK CONVECTION WILL BE HIGH BASED SO CIGS SHOULD STAY
ABOVE 5K FT. LESS THAN VFR CONDITIONS ARE POSSIBLE IN THE HIGHEST
ELEVATIONS. GUSTY SFC WINDS ASCD WITH TSTMS A GOOD POSSIBILITY THIS
AFTN WITH GUSTS IN THE 35KT TO 40KT RANGE LIKELY SOUTH OF KTRK IN
THE SIERRA AND SOUTH OF HIGHWAY 50 IN WRN NV. MLF
&&
.FIRE WEATHER...
CLOSED UPPER LOW JUST OFF THE SRN CA COAST WILL BEGIN LIFTING NE
TODAY. MID LVL MOISTURE WILL BEGIN TO INCREASE AHEAD OF THIS LOW
ACROSS SRN CA AND SRN NV THEN MOVE NORTH INTO THE SIERRA AND FAR WRN
NV BY LATE AFTERNOON. TSTMS SHOULD DEVELOP BY EARLY AFTERNOON OVER
FAR SRN PORTIONS OF THE FORECAST AREA THEN BECOME MORE WIDESPREAD
THROUGH THE LATE AFTERNOON AND INTO THE EARLY EVENING. LACK OF LOW
LVL MSTR WILL LIMIT RAINFALL EARLY IN THE LIFE CYCLE OF THE TSTMS IN
THE SRN AND CENTRAL SIERRA AND OVER THE SRN PORTIONS OF THE SIERRA
FRONT THIS AFTERNOON. THUS TSTMS THERE WILL START DRY. BUT AS TSTMS
BECOME MORE WIDESPREAD SOUTH OF INTERSTATE 80 BY LATE AFTERNOON
TSTMS SHOULD TRANSITION TO WET. FARTHER NORTH OVER LASSEN COUNTY AND
INTO NRN WASHOE COUNTY AND THE SURPRISE VALLEY TSTMS WILL INITIATE
LATER IN THE AFTERNOON AND REMAIN ISOLATED. LACK OF LOW LVL MOISTURE
IN THE NRN AREAS WILL KEEP THESE TSTMS DRY THROUGH THE AFTERNOON AND
INTO THE EARLY EVENING. COOL WET PERIOD IN EARLY JUNE HAVE KEPT
FUELS FROM COMPLETELY CURING SO WOULD NOT ANTICIPATE MANY FIRE
STARTS EVEN WITH DRY TSTMS TODAY. MLF
.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&
HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jun 25, 2:02 AM PST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
302 AM PDT THU JUN 25 2009
CAZ070>073-NVZ001>005-252215-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
302 AM PDT THU JUN 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A TROUGH OF LOW PRESSURE IS EXPECTED TO LIFT NORTHEAST ACROSS
CALIFORNIA AND NEVADA TODAY. THIS SYSTEM WILL HELP GENERATE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE REGION
THIS AFTERNOON AND EVENING MAINLY SOUTH OF INTERSTATE 80. A FEW
OF THESE STORMS MAY BECOME SEVERE, WITH STRONG DOWNBURST WINDS THE
PRIMARY THREAT. HAIL, FREQUENT LIGHTNING, AND LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY AFTERNOON AND
EVENING.
HTTP://WEATHER.GOV/RENO
Wildfire, Greater Reno/Carson City/Minden Area
- When
- June 25, 1:00 PM PST to 2:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A wildfire covering approximately 14 acres threatened homes in the Eastlake Boulevard and Douglas Boulevard area in Washoe Valley. The Reno Gazette-Journal reported that the fire had burned to within 200 feet of at least one of the homes. The fire was thought to have been started by a lightning strike.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Michigan, June 25, 2009$374,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Ohio, June 25, 2009$318,000 · 1.75 in hail · 39 events
- Flash Flood and Hail in New York, June 25, 2009$165,000 · 1 in hail · 45 events
- Flash Flooding and Flood in Ohio, June 25 to 26, 2009$149,000 · 2.5 in hail · 29 events
- Hail and Damaging Winds in Ohio, June 25, 2009$275,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Nebraska, June 25, 2009$153,000 · 1.75 in hail · 12 events
- Flash Flooding and Hail in Kentucky, June 25 to 26, 2009$111,000 · 1.75 in hail · 10 events
- Hail and Damaging Wind in Indiana, June 25, 2009$100,000 · 50 kt wind · 3 events
- Damaging Winds and Heavy Rain in Kentucky, June 25 to 26, 2009$63,000 · 55 kt wind · 9 events
- Damaging Winds in New York, June 25, 2009$66,000 · 50 kt wind · 6 events
- Flood and Hail in Kansas, June 25, 2009$30,000 · 2 in hail · 14 events
- Flash Flood and Damaging Wind in Indiana, June 25 to 26, 2009$44,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173493.